Alert archive / Montana / Winter Storm Warnings in 2014
Winter Storm Warning 20, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Dec 24, 2014, 6:55 AM MST for Mineral County, Missoula County, Sanders County, Montana. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2014, 6:55 AM MST (13:55 UTC)
- Expired
- Dec 24, 2014, 5:38 PM MST
- In force
- 11 hr
- Issued by
- NWS Missoula, MT
Counties Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 504 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040 WWUS45 KMSO 241355 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 655 AM MST WED DEC 24 2014 ...SNOW TODAY THROUGH CHRISTMAS MORNING... .A STORM SYSTEM WILL BRING A VARIETY OF WINTRY WEATHER TO THE REGION THIS MORNING IN NORTHWEST MONTANA GRADUALLY SPREADING SOUTHEAST ACROSS THE REST OF THE AREA LATE THIS MORNING AND AFTERNOON. MOUNTAIN PASSES ARE EXPECTED TO EXPERIENCE ALL SNOW WITH THIS EVENT WHILE MAINLY VALLEYS WILL INITIALLY SEE RAIN OR A RAIN AND SNOW MIX. SNOW LEVELS WILL QUICKLY FALL WEDNESDAY AFTERNOON AND EVENING LEADING TO A SWITCH OVER TO ALL SNOW FOR NEARLY ALL LOCATIONS. SNOW WILL BECOME SHOWERY AND DECREASE ON CHRISTMAS MORNING. MTZ004-242200- /O.UPG.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ /O.NEW.KMSO.WS.W.0020.141224T1355Z-141225T1800Z/ LOWER CLARK FORK REGION- 655 AM MST WED DEC 24 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW AND DANGEROUS TRAVEL...WHICH IS IN EFFECT UNTIL 11 AM MST THURSDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * IMPACTS/TIMING: PERIODS OF MODERATE TO HEAVY SNOW WILL FALL THIS MORNING AND THROUGHOUT THE DAY, WITH ROAD CONDITIONS DETERIORATING QUICKLY THIS MORNING OVER LOOKOUT PASS. EXPECT LOW VISIBILITY DUE TO PERIODS OF INTENSE SNOWFALL, WITH DANGEROUS TRAVEL EXPECTED, PARTICULARLY FROM HAUGAN TO LOOKOUT PASS. EAST OF HAUGAN, LESSER SNOW AMOUNTS ARE EXPECTED, BUT TRAVEL IMPACTS WILL DEFINITELY BE PRESENT. * SNOW ACCUMULATIONS: HAUGAN TO LOOKOUT PASS: 6-10 INCHES. ELSEWHERE: UP TO 4 INCHES. * LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ MTZ001-003-242200- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF RAIN AND SNOW THIS MORNING BECOMING ALL SNOW BY MID AFTERNOON THROUGH CHRISTMAS MORNING. SNOW LEVELS WILL BE VARIABLE... LEADING TO A THREAT OF LIGHT FREEZING RAIN FOR SOME OF THE LOWER VALLEYS THIS MORNING. ALTHOUGH ICE ACCUMULATIONS ARE EXPECTED TO REMAIN RELATIVELY LIGHT...SLIPPERY ROADS WILL BE POSSIBLE. ANY AREAS EXPERIENCING A RAIN AND SNOW MIX SHOULD TURN OVER TO ALL SNOW BY MID AFTERNOON. * SNOW ACCUMULATIONS: GENERAL VALLEY SNOW ACCUMULATIONS OF 2-4 INCHES WITH HIGHER TERRAIN ACCUMULATIONS OF 5-10 INCHES. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON && $$ MTZ002-043-242200- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THIS MORNING THROUGH EARLY CHRISTMAS MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH WILL OCCASIONALLY LEAD TO LOW VISIBILITIES FROM BLOWING SNOW... MAINLY OVER MARIAS PASS. * SNOW ACCUMULATIONS: MARIAS PASS 8-12 INCHES WITH 4-8 INCHES OF SNOW FOR THE SEELEY LAKE AREA. LOWER VALLEY LOCATIONS WILL GENERALLY SEE 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH && $$ IDZ009-010-242200- /O.CON.KMSO.WW.Y.0073.141225T0000Z-141225T1800Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF MODERATE TO HEAVY SNOW ARE EXPECTED TO BEGIN THIS EVENING AND CONTINUE THROUGH CHRISTMAS MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH MAY CREATE REDUCED VISIBILITIES IN BLOWING SNOW... ESPECIALLY OVER GILMORE SUMMIT. * SNOW ACCUMULATIONS: LOST TRAIL PASS 6-10 INCHES...WILLIAMS CREEK SUMMIT 4-8 INCHES WITH 2-4 INCHES FOR GILMORE SUMMIT. LOWER VALLEY LOCATIONS WILL GENERALLY SEE 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...LEMHI PASS...SALMON && $$ MTZ006-007-242200- /O.CON.KMSO.WW.Y.0073.141225T0000Z-141225T1800Z/ BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THIS MORNING THROUGH CHRISTMAS MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH MAY CREATE REDUCED VISIBILITIES FROM BLOWING SNOW FOR AREAS SUCH AS MACDONALD PASS. * SNOW ACCUMULATIONS: LOLO AND LOST TRAIL PASSES 6-10 INCHES WITH HOMESTAKE AND MACDONALD PASSES SEEING 3-6 INCHES OF SNOW. GENERAL LOWER ELEVATION ACCUMULATIONS OF 1-3 INCHES ARE ANTICIPATED. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS && $$ MTZ005-242200- /O.CON.KMSO.WW.Y.0073.141225T0300Z-141225T1800Z/ MISSOULA/BITTERROOT VALLEYS- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY. * IMPACTS/TIMING: LIGHT RAIN IS EXPECTED TO BEGIN BY MID MORNING AND WILL SWITCH OVER TO PERIODS OF LIGHT TO MODERATE SNOW THIS EVENING AND CONTINUE INTO CHRISTMAS MORNING. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED...LEADING TO HAZARDOUS TRAVEL CONDITIONS. * SNOW ACCUMULATIONS: GENERAL VALLEY ACCUMULATIONS OF 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA && $$ IDZ005-006-242200- /O.CON.KMSO.WW.Y.0073.141224T1800Z-141225T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST THURSDAY ABOVE 2500 FEET... A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THIS MORNING AND WILL CONTINUE THROUGH CHRISTMAS MORNING...CREATING SNOW PACKED ROADWAYS. * SNOW ACCUMULATIONS: LOLO PASS 6-10 INCHES. ELK CITY AND DIXIE ARE EXPECTED TO RECEIVE 3-6 INCHES. * LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS && $$ IDZ007-008-242200- /O.CON.KMSO.WW.Y.0073.141225T0000Z-141225T1800Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 655 AM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY ABOVE 2500 FEET... A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY. * IMPACTS/TIMING: LIGHT RAIN THIS MORNING IS EXPECTED TO SWITCH OVER TO PERIODS OF LIGHT TO MODERATE SNOW THIS EVENING AND CONTINUE INTO CHRISTMAS MORNING FOR ELEVATIONS ABOVE 2500 FEET. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED... LEADING TO HAZARDOUS TRAVEL CONDITIONS. * SNOW ACCUMULATIONS: GENERAL VALLEY ACCUMULATIONS OF 2-4 INCHES WITH 4-8 INCHES AT GREER AND WHITE BIRD GRADES. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...GREER GRADE...WHITE BIRD GRADE && $$
2 follow-up statements
236 WWUS45 KMSO 242008 AAA WSWMSO URGENT - WINTER WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE MISSOULA MT 108 PM MST WED DEC 24 2014 MTZ004-251200- /O.CON.KMSO.WS.W.0020.000000T0000Z-141225T1800Z/ LOWER CLARK FORK REGION- 108 PM MST WED DEC 24 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE WITH ROAD CONDITIONS REMAINING HAZARDOUS, ESPECIALLY OVER LOOKOUT PASS. EXPECT LOW VISIBILITY DUE TO PERIODS OF INTENSE SNOWFALL... WITH DANGEROUS TRAVEL EXPECTED... PARTICULARLY FROM HAUGAN TO LOOKOUT PASS. EAST OF HAUGAN... LESSER SNOW AMOUNTS ARE EXPECTED... BUT TRAVEL IMPACTS WILL DEFINITELY BE PRESENT. * SNOW ACCUMULATIONS: HAUGAN TO LOOKOUT PASS: 6-10 INCHES. ELSEWHERE: UP TO 4 INCHES. * LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN && $$ MTZ001-003-251200- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOWFALL WILL CONTINUE THROUGHOUT THE DAY AND OVERNIGHT. TRAVEL WILL REMAIN DIFFICULT THROUGH THURSDAY MORNING. * SNOW ACCUMULATIONS: GENERAL VALLEY SNOW ACCUMULATIONS OF 2-4 INCHES WITH HIGHER TERRAIN ACCUMULATIONS OF 5-10 INCHES. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON $$ MTZ002-043-251200- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THROUGH EARLY THURSDAY MORNING...CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH WILL OCCASIONALLY LEAD TO LOW VISIBILITIES FROM BLOWING SNOW... MAINLY OVER MARIAS PASS. * SNOW ACCUMULATIONS: MARIAS PASS 8-12 INCHES WITH 4-8 INCHES OF SNOW FOR THE SEELEY LAKE AREA. LOWER VALLEY LOCATIONS WILL GENERALLY SEE 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH $$ IDZ009-010-251200- /O.CON.KMSO.WW.Y.0073.141225T0000Z-141225T1800Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF MODERATE TO HEAVY SNOW ARE EXPECTED THROUGH THURSDAY MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH MAY CREATE REDUCED VISIBILITIES IN BLOWING SNOW... ESPECIALLY OVER GILMORE SUMMIT. * SNOW ACCUMULATIONS: LOST TRAIL PASS 6-10 INCHES...WILLIAMS CREEK SUMMIT 4-8 INCHES WITH 2-4 INCHES FOR GILMORE SUMMIT. LOWER VALLEY LOCATIONS WILL GENERALLY SEE 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...LEMHI PASS...SALMON $$ MTZ006-007-251200- /O.CON.KMSO.WW.Y.0073.141225T0000Z-141225T1800Z/ BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THROUGH THURSDAY MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH MAY CREATE REDUCED VISIBILITIES FROM BLOWING SNOW FOR AREAS SUCH AS MACDONALD PASS. * SNOW ACCUMULATIONS: LOLO AND LOST TRAIL PASSES 6-10 INCHES WITH HOMESTAKE AND MACDONALD PASSES SEEING 3-6 INCHES OF SNOW. GENERAL LOWER ELEVATION ACCUMULATIONS OF 1-3 INCHES ARE ANTICIPATED. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS $$ MTZ005-251200- /O.CON.KMSO.WW.Y.0073.141225T0300Z-141225T1800Z/ MISSOULA/BITTERROOT VALLEYS- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST THURSDAY. * IMPACTS/TIMING: LIGHT RAIN WILL SWITCH OVER TO PERIODS OF LIGHT TO MODERATE SNOW THIS EVENING AND CONTINUE INTO THURSDAY MORNING. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED...LEADING TO HAZARDOUS TRAVEL CONDITIONS. * SNOW ACCUMULATIONS: GENERAL VALLEY ACCUMULATIONS OF 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA $$ IDZ005-006-251200- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY ABOVE 2500 FEET... A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THROUGH CHRISTMAS MORNING...CREATING SNOW PACKED ROADWAYS. * SNOW ACCUMULATIONS: LOLO PASS 6-10 INCHES. ELK CITY AND DIXIE ARE EXPECTED TO RECEIVE 3-6 INCHES. * LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS $$ IDZ007-008-251200- /O.CON.KMSO.WW.Y.0073.141225T0000Z-141225T1800Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 108 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY ABOVE 2500 FEET... A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST THURSDAY. * IMPACTS/TIMING: LIGHT RAIN IS EXPECTED TO SWITCH OVER TO PERIODS OF LIGHT TO MODERATE SNOW THIS EVENING AND CONTINUE INTO THURSDAY MORNING FOR ELEVATIONS ABOVE 2500 FEET. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED... LEADING TO HAZARDOUS TRAVEL CONDITIONS. GUSTY WINDS WILL ALSO BE PRESENT AND COULD LEAD TO INTERMITTENT PERIODS OF BLOWING SNOW. * SNOW ACCUMULATIONS: GENERAL VALLEY ACCUMULATIONS OF 2-4 INCHES WITH 4-8 INCHES AT GREER AND WHITE BIRD GRADES. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...GREER GRADE...WHITE BIRD GRADE $$
315 WWUS45 KMSO 250038 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 538 PM MST WED DEC 24 2014 MTZ004-251800- /O.CAN.KMSO.WS.W.0020.000000T0000Z-141225T1800Z/ /O.EXA.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ LOWER CLARK FORK REGION- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THIS EVENING INTO THURSDAY MORNING FOR ELEVATIONS ABOVE 2500 FEET. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED... LEADING TO HAZARDOUS TRAVEL CONDITIONS. GUSTY WINDS WILL ALSO BE PRESENT AND COULD LEAD TO INTERMITTENT PERIODS OF BLOWING SNOW. * SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS FOR HAUGEN TO LOOKOUT PASS: 4-6 INCHES. ELSEWHERE: UP TO 2-4 INCHES. * LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 LOOKOUT PASS TO HAUGAN PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MTZ001-003-251800- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOWFALL WILL CONTINUE THROUGHOUT THE DAY AND OVERNIGHT. TRAVEL WILL REMAIN DIFFICULT THROUGH THURSDAY MORNING. * SNOW ACCUMULATIONS: GENERAL VALLEY SNOW ACCUMULATIONS OF 2-4 INCHES WITH HIGHER TERRAIN ACCUMULATIONS OF 5-10 INCHES. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD... HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD VALLEY... MISSION VALLEY...POLSON $$ MTZ002-043-251800- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THROUGH EARLY THURSDAY MORNING...CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH WILL OCCASIONALLY LEAD TO LOW VISIBILITIES FROM BLOWING SNOW... MAINLY OVER MARIAS PASS. * SNOW ACCUMULATIONS: MARIAS PASS 8-12 INCHES WITH 4-8 INCHES OF SNOW FOR THE SEELEY LAKE AREA. LOWER VALLEY LOCATIONS WILL GENERALLY SEE 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I- 90 EAST MISSOULA TO BEARMOUTH $$ IDZ009-010-251800- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF MODERATE TO HEAVY SNOW ARE EXPECTED THROUGH THURSDAY MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH MAY CREATE REDUCED VISIBILITIES IN BLOWING SNOW... ESPECIALLY OVER GILMORE SUMMIT. * SNOW ACCUMULATIONS: LOST TRAIL PASS 6-10 INCHES...WILLIAMS CREEK SUMMIT 4-8 INCHES WITH 2-4 INCHES FOR GILMORE SUMMIT. LOWER VALLEY LOCATIONS WILL GENERALLY SEE 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...LEMHI PASS...SALMON $$ MTZ006-007-251800- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THROUGH THURSDAY MORNING... CREATING SNOW PACKED ROADWAYS. GUSTY WINDS OF 30-40 MPH MAY CREATE REDUCED VISIBILITIES FROM BLOWING SNOW FOR AREAS SUCH AS MACDONALD PASS. * SNOW ACCUMULATIONS: LOLO AND LOST TRAIL PASSES 6-10 INCHES WITH HOMESTAKE AND MACDONALD PASSES SEEING 3-6 INCHES OF SNOW. GENERAL LOWER ELEVATION ACCUMULATIONS OF 1-3 INCHES ARE ANTICIPATED. * LOCATIONS IMPACTED INCLUDE...HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS $$ MTZ005-251800- /O.CON.KMSO.WW.Y.0073.141225T0300Z-141225T1800Z/ MISSOULA/BITTERROOT VALLEYS- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY... A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY. * IMPACTS/TIMING: LIGHT RAIN WILL SWITCH OVER TO PERIODS OF LIGHT TO MODERATE SNOW THIS EVENING AND CONTINUE INTO THURSDAY MORNING. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED...LEADING TO HAZARDOUS TRAVEL CONDITIONS. * SNOW ACCUMULATIONS: GENERAL VALLEY ACCUMULATIONS OF 1-3 INCHES. * LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA $$ IDZ005-006-251800- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY ABOVE 2500 FEET... A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY. * IMPACTS/TIMING: PERIODS OF SNOW...MODERATE TO HEAVY AT TIMES... ARE EXPECTED THROUGH CHRISTMAS MORNING...CREATING SNOW PACKED ROADWAYS. * SNOW ACCUMULATIONS: LOLO PASS 6-10 INCHES. ELK CITY AND DIXIE ARE EXPECTED TO RECEIVE 3-6 INCHES. * LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS $$ IDZ007-008-251800- /O.CON.KMSO.WW.Y.0073.000000T0000Z-141225T1800Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 538 PM MST WED DEC 24 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY ABOVE 2500 FEET... A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY. * IMPACTS/TIMING: LIGHT RAIN IS EXPECTED TO SWITCH OVER TO PERIODS OF LIGHT TO MODERATE SNOW THIS EVENING AND CONTINUE INTO THURSDAY MORNING FOR ELEVATIONS ABOVE 2500 FEET. SLIPPERY AND POTENTIALLY SNOW PACKED ROADS ARE ANTICIPATED... LEADING TO HAZARDOUS TRAVEL CONDITIONS. GUSTY WINDS WILL ALSO BE PRESENT AND COULD LEAD TO INTERMITTENT PERIODS OF BLOWING SNOW. * SNOW ACCUMULATIONS: GENERAL VALLEY ACCUMULATIONS OF 2-4 INCHES WITH 4-8 INCHES AT GREER AND WHITE BIRD GRADES. * LOCATIONS IMPACTED INCLUDE...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY...GREER GRADE...WHITE BIRD GRADE $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 24, 6:17 AM MST, 38 minutes earlier.
Area forecast discussion, Dec 24, 6:17 AM MST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
617 AM MST WED DEC 24 2014
...SNOW TO IMPACT TRAVEL TODAY THROUGH CHRISTMAS...
...SNOW THIS WEEKEND FOLLOWED BY MUCH COLDER TEMPERATURES...
.DISCUSSION...Precipitation just ahead of a strong weather
disturbance has been falling all night across much of Northwest
Montana. Accumulating snows have been reported in many of these
areas, especially in the West Glacier, Columbia Falls, and Kalispell
regions. Expect a messy commute this morning, as snow has
switched to rain most everywhere in Northwest Montana. There is a
potential for pockets of freezing rain this morning, as some of
the lower valleys in Northwest Montana remain at or below
freezing as rain falls. Colder air from this storm system will
quickly return to Northwest Montana and North Central Idaho toward
noon, and rain/snow mix will return to all snow.
The area of precipitation from this storm will intensify and
encompass West Central and Southwest Montana during the day.
Valley locations can expect rain with temperatures in the mid and
upper 30s. Snow levels will be around 3500-4500 feet, so travel
over mountain passes will be impacted, with anywhere from 6-10
inches of snow over 24 hours. Other lower passes, such as Evaro
Hill along US 93, look to receive 1-2 inches of snow during the
day and more amounts this evening and overnight. Please see our detailed
winter weather advisories across the region for more information
on your specific location and its impacts. In addition, gusty winds
at higher elevations at times may reduce visibility due to blowing
snow.
Snow levels will lower to all valley floors during the evening
hours and produce a few inches of snow by Christmas morning.
Timing is critical: if snow levels decrease faster than expected,
a few inches (1-2”) could turn into several inches (3-5”) in
high travel impacted areas, such as the Flathead, Missoula, and
Bitterroot Valleys, as well as the I-90 Corridor. Stay tuned for
any updates of possible change.
The main storm system will begin to exit the region during
Christmas morning, leaving behind mainly snow showers with little
overall impacts, except perhaps an additional inch or two over
the higher elevations and mountain passes in Southwest Montana and
east central Idaho.
To recap total snow potential:
Today through Christmas morning...
Lookout, Lolo and Lost Trail Passes - 6-10"
Homestake and MacDonald Passes - 3-6"
Seeley/Swan Valley: 3-6”
Evaro Hill: 1-4"
Kalispell and the Mission Valley - 1-3 inches.
Butte and Southwest Montana - 2-4 inches
Grangeville and the Camas Prairie: 2-4”
This evening through Christmas Morning:
Missoula, Hamilton and the I-90 corridor: 1-3 inches
Salmon and Leadore: 2-4”
A weak wave of energy will impact the region Friday and produce
mainly snow showers with little accumulations anticipated.
Temperatures will stay below freezing the rest of the week.
Saturday & Sunday: This period looks potentially snowy across
much of central Idaho and western Montana. Both mountain and
valley locations could see measurable snowfall. Confidence has
increased for the chance for precipitation. Depending on the track
of the storm, the mountains along the Montana and Idaho border
could see up to a foot of snow, while valleys could see several
inches of snow. This would negatively impact travel during one of
the most traveled weekends of the year.
Potential cold outbreak: Night-time weather model runs have
switched back to more of a colder solution for Sunday onwards.
The reason why they seem to be hesitant with this pattern is
because they are having a tough time resolving the huge upper
level ridge over eastern Alaska. The ECMWF, high-resolution GFS,
and ensembles all have a similar placement of the amplified ridge
over eastern Alaska which would allow the colder air to penetrate
further south and west. With this in mind, we have trended a
little colder. If we are able to build a deeper snowpack across
the area this weekend, and we are able to experience the arctic
influx, temperatures could be dramatically colder but confidence
remains low at this time. With the potential for transportable
snow this weekend, blowing snow could become a big issue with low
visibilities and dangerous travel if the arctic cold front is able
to push through Sunday or Monday.
&&
.AVIATION...A very moist frontal system will bring moderate
precipitation across the region today. A cold front will sag south
with time and will generally be pushing southeast through KGPI by
24/1900z...KMSO by 25/0000z and through KBTM and KSMN by
25/0300z. This will result in a mixture of rain...snow and even
pockets of freezing rain ahead of this frontal boundary. The
highest potential for strong gusty winds with the cold front
passage appears to be from KSMN to KBTM. The steady precipitation
will to turn to numerous snow showers across much of central Idaho
and western Montana by tonight. Expect possible widespread low
ceilings and visibilities as a result...although the drying nature
of northeasterly winds at KGPI could keep a higher ceiling there. Conditions
will begin to improve north to south from KGPI to KMSO between
25/1200z and 25/1800z as the trough moves southeast out of the
area. Snow showers will be confined to the higher terrain on
Christmas Day.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY from 5 PM this afternoon to 11 AM MST
Thursday Bitterroot/Sapphire Mountains...Butte/Blackfoot
Region.
WINTER WEATHER ADVISORY from 8 PM this evening to 11 AM MST
Thursday Missoula/Bitterroot Valleys.
WINTER WEATHER ADVISORY until 11 AM MST Thursday Lower Clark
Fork Region.
WINTER WEATHER ADVISORY until 11 AM MST Thursday
Flathead/Mission Valleys...Kootenai/Cabinet Region.
WINTER WEATHER ADVISORY until 11 AM MST Thursday Potomac/Seeley
Lake Region...West Glacier Region.
ID...WINTER WEATHER ADVISORY from 5 PM this afternoon to 11 AM MST
Thursday Eastern Lemhi County...Western Lemhi County.
WINTER WEATHER ADVISORY from 4 PM this afternoon to 10 AM PST
Thursday ABOVE 2500 FEET for the Lower Hells Canyon/Salmon
River Region...Orofino/Grangeville Region.
WINTER WEATHER ADVISORY from 10 AM this morning to 10 AM PST
Thursday ABOVE 2500 FEET for the Northern Clearwater
Mountains...Southern Clearwater Mountains.
&&In the hours before
Local storm report, Dec 24, 2:32 AM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
232 AM MST WED DEC 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 AM SNOW 4 NNW CORAM 48.47N 114.07W
12/24/2014 M7.0 INCH FLATHEAD MT PUBLIC
7" SNOW IN 5.5 HOURS
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Dec 24, 5:47 AM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
547 AM MST WED DEC 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW WHITEFISH 48.41N 114.34W
12/24/2014 M5.0 INCH FLATHEAD MT PUBLIC
STILL SNOWING.
&&
NWS MISSOULA MT
IRIS SYSTEMNearby
Winter Storm Warnings in Montana, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.